MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD UD 27IN 1 S/A UR-6; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD UD 27IN 1 S/A UR-6; SUTURE, ABSORBABLE, SYNTHETIC
Model Number DC303
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: was there any medical or surgical intervention performed (product removed; re-operation; re-closure; drainage)? if so, please specify.Product was removed it was reported that fragments were generated: did the needle fall into the patient? yes, the needle broke in half and the surgeon spent 30+ mins getting it out if yes, were the needle fragments retrieved during the same procedure? yes.Were x-rays taken to locate the needle piece(s)? no.The following information was requested, but unavailable: was there any adverse consequence associated with the patient? unknown.Could you tell me if there was a prescription for steroids or antibiotics for the patient's recovery? if yes, please provide medication name, route and dose.Unknown.What measures were taken to retrieve the broken pieces? unknown.Was there any additional tissue damage as a result of searching for the needle piece? unknown.Does a piece of the needle remain in the patient¿s tissue? none to our knowledge if yes, are any plans in place to remove the needle piece in future? unknown.What tissue structure the broken needle was located? unknown.What is the surgeon's opinion of consequences to the patient? unknown.A manufacturing record evaluation was performed for the finished device lot, and no non-conformance's were identified.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.On the surgeon's last pass, the needle broke.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).H6.Component code: g07002 - device problem not found.Investigation summary: a failed suture needle, labeled as (b)(4), was submitted for fractographic evaluation.The component was identified as product code dc303.It was requested that assess the fracture mode of the failure.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed predominantly of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.The needle breakage was confirmed.Nine packets of product code dc303 were returned for analysis with the packaging closed.Upon initial inspection of the samples, no external damages were observed on the packet.In order to evaluate the conditions of the nine samples, the packets were opened, and no defects were detected.The swage and attachment area was noted to be as expected.The needle was intact and no damage, or bending on the body, tip, or swage area were observed during the evaluation.In addition, a functional test was performed, to needle by resistance and met the requirements.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.It should be noted that as part of our quality process, each batch is randomly inspected and functionally tested during manufacturing to ensure the device meets the required specifications prior to shipment.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
VCL CT BRD UD 27IN 1 S/A UR-6
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
avenida de las torres 7125
col salvacar
ciudad juarez 32604
MX   32604
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key14159719
Report Number2210968-2022-02783
Device Sequence Number2944313
Product Code GAM
UDI-Device Identifier10705031036185
UDI-Public10705031036185
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Model NumberDC303
Device Catalogue NumberDC303
Device Lot NumberRCMAPM
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2022
Supplement Date Received by Manufacturer04/26/2022
Initial Report FDA Received Date04/20/2022
Supplement Report FDA Received Date05/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown